North Carolina, 2003

Damaging Winds in North Carolina, June 11, 2003

June 11, 2003 · NWS RNK · 4 events in 2 counties and zones

Thunderstorms on the 11th produced damaging winds. Thunderstorm winds downed trees in Glade Valley, in northern Stokes County, and in Danbury, and 5 miiles north of Danbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms on the 11th produced damaging winds. Thunderstorm winds downed trees in Glade Valley, in northern Stokes County, and in Danbury, and 5 miiles north of Danbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 6:40 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 11, 6:40 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
740 PM EDT WED JUN 11 2003

HAVE DECIDED TO GO WITH A FLOOD WATCH UNTIL MIDNIGHT FOR THE NRV AND
ROANOKE.  GROUND SATURATED AND VERY HEAVY RAIN BEING REPORTED WITH
CONVECTION APPROACHING FROM THE SOUTHWEST.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SPN
Hazardous weather outlook, Jun 11, 5:06 AM EST, 14 hours 59 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON...MAINLY WEST OF THE BLUE RIDGE.  TIMING AND SEVERITY OF
THE ACTIVITY WILL BE DEPENDANT ON THE DEVELOPMENT AND MOVEMENT OF
LARGER THUNDERSTORM COMPLEXES OVER THE OHIO AND TENNESSE VALLEYS.

PLEASE MONITOR RADAR AND FORECAST TRENDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A GREATER RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

ALSO...THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT
REPETITIVE RAINFALL.  THE WET PATTERN...WHICH IS FORECAST TO
CONTINUE THROUGH THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF
SMALL STREAM OR RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON...AND AGAIN
THURSDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

In the hours before

Local storm report, Jun 11, 6:05 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    3SW NATHALIE              VA   0.88 IN HAIL
06/11/03   HALIFAX                        REPORTED BY SPOTTER.
Special weather statement, Jun 11, 6:20 PM EST, 1 hour 45 minutes before
VAZ007-120015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED JUN 11 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS...

A CLUSTER OF THUNDERSTORMS WITH EXTREMELY HEAVY RAINFALL HAVE
MOVED INTO WESTERN TAZEWELL COUNTY.  A RESIDENT IN THE CEDAR
BLUFF AREA INDICATED WINDS STRONG ENOUGH TO SHAKE A MOBILE HOME
WHEN THE STORM CAME THROUGH.

RADAR INDICATES THE PRESENCE OF HEAVY RAINS...WITH RATES OF AN
INCH PER HOUR...AND WIND GUSTS TO AROUND 40 MPH.  LIGHTNING IS ALSO
ACCOMPANYING THE STORMS.

TOTAL RAINFALL AMOUNTS MAY APPROACH 2 INCHES. MINOR FLOODING OF POOR
DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH FOR WATER
COVERED ROADS. NEVER TRY TO CROSS FLOODED ROADWAYS...THE WATER MAY BE
DEEPER THAN YOU THINK.

MG
Local storm report, Jun 11, 6:22 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    PEMBROKE                  VA   WIND DAMAGE
06/11/03   GILES                          2 TREES DOWN. PUBLIC
                                          REPORT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
June 11, 8:05 PM EST
Where
Alleghany County, Glade Vly
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.483, -81.050

Thunderstorm Wind, Stokes

When
June 11, 8:55 PM EST to 9:10 PM EST
Where
Stokes County, North Portion
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.483, -80.233

Thunderstorm Wind, Stokes

When
June 11, 8:55 PM EST
Where
Stokes County, 5 mi N of Danbury
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.483, -80.217

Thunderstorm Wind, Stokes

When
June 11, 9:05 PM EST
Where
Stokes County, Danbury
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.417, -80.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364452, 5364453, 5364455, 5364454.